Michigan, 2018Damaging Winds in Michigan, August 2, 2018
August 2, 2018 · NWS IWX · 6 events in 2 counties and zones
A cold front moved into the region, interacting with 2000 to 3000 J/KG of CAPE and limited shear. Reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the region, interacting with 2000 to 3000 J/KG of CAPE and limited shear. Reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 2, 2:41 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 2, 2:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
341 PM EDT Thu Aug 2 2018
.SYNOPSIS...
Issued at 309 PM EDT Thu Aug 2 2018
Scattered storms are likely over far southwest Lower Michigan
into northern Indiana through this evening ahead of a weak cold
front. All of the activity will dissipate before midnight.
Conditions will then be mainly dry through the weekend with highs
warming well into the 80s.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 300 PM EDT Thu Aug 2 2018
A weak cold front will approach the area early tonight from the
northwest. It looks like there will be a narrow window for storms
late this afternoon into this evening. Some of the convective
allowing models show some hints of marginally severe storms during
this time. However, mid level lapse rate around 5.5C/Km and some
apparent weak subsidence over the area have been really stifling
storms upstream. Current thinking is storms are still possible
from basically 5 pm to 9 pm EDT. Slightly cooler weather will
follow for Friday. An isolated storm is possible along/ahead of
the front over mainly northwest Ohio Friday afternoon. Severe
storms are not expected Friday.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 300 PM EDT Thu Aug 2 2018
Conditions are expected to be dry this weekend with highs well
into the 80s as an upper level ridge attempts to build into the
area. After that, there is a good chance for showers and storms
from Monday into Tuesday as an upper level trof develops into the
region. Organized convection is likely at some point during this
time given the upper level support. Precipitable water values
should top 2.0 inches, bringing the potential for locally heavy
rainfall.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 122 PM EDT Thu Aug 2 2018
Flight conditions will remain VFR for the forecast period.
Thunderstorms will develop this afternoon near KSBN ahead of the
approaching cold front. Storms weaken after sunset and will no
reach into FWA. Gusty winds out of the sw this afternoon will
diminish overnight. Hires guidance suggests a chance some low
stratus overnight but left out to low confidence in winds
becoming calm overnight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Heidelberger
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 2, 2:07 AM EST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 AM EDT Thu Aug 2 2018
INZ003>009-012>017-020-022>025-MIZ077>081-030715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
307 AM EDT Thu Aug 2 2018 /207 AM CDT Thu Aug 2 2018/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
There is a chance for scattered thunderstorms late this afternoon
into this evening. Severe thunderstorms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is chance for thunderstorms on Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ018-026-027-032>034-OHZ001-002-004-005-015-016-024-025-030715-
Allen IN-Wells-Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
307 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a slight chance for isolated thunderstorms Friday afternoon.
Severe thunderstorms are not expected.
There is a chance for thunderstorms on Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-030715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Today and tonight.
There is a chance for scattered thunderstorms late this afternoon
into this evening. Strong to severe thunderstorms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is chance for thunderstorms on Monday and Tuesday.
In the hours before
Special weather statement, Aug 2, 3:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
442 PM EDT THU AUG 2 2018
INZ003-004-012-014-MIZ077-078-022130-
La Porte-St. Joseph-Marshall-Starke-Berrien-Cass-
442 PM EDT THU AUG 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...
NORTHEASTERN STARKE...NORTHWESTERN MARSHALL...LA PORTE...WESTERN CASS
AND BERRIEN COUNTIES...
At 441 PM EDT/341 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles southeast of Benton
Heights to near Three Oaks to near Wanatah. Movement was northeast at
40 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Benton Harbor,
St. Joseph, Westville, Buchanan, Georgetown, Trail Creek, Gulivoire
Park, Granger, Benton Heights, Fair Plain, Bridgman, Walkerton, North
Liberty, New Carlisle and Berrien Springs.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 38 and 83.
Interstate 94 in Indiana between mile markers 33 and 44.
Interstate 94 in Michigan between mile markers 2 and 42.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4224 8622 4207 8622 4207 8618 4152 8611
4127 8693 4168 8693 4176 8674 4224 8636
TIME...MOT...LOC 2041Z 241DEG 41KT 4205 8631 4180 8666 4139 8679
NWSThunderstorm Wind, Berrien
- When
- August 2, 4:00 PM EST to 4:01 PM EST
- Where
- Berrien County, 0.86 mi NE of Sawyer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -86.570
A trained spotter reported trees were blown down of unknown size.
Thunderstorm Wind, Berrien
- When
- August 2, 4:00 PM EST to 4:01 PM EST
- Where
- Berrien County, 0.69 mi S of Stevensville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.010, -86.520
The public reported a tree limb down of unknown size.
Thunderstorm Wind, Cass
- When
- August 2, 4:40 PM EST to 4:41 PM EST
- Where
- Cass County, 1.69 mi ENE of Indian Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -86.170
Trained spotters reported three to six inch diameter tree limbs were blown down.
Thunderstorm Wind, Cass
- When
- August 2, 4:43 PM EST to 4:44 PM EST
- Where
- Cass County, 1.24 mi NW of Sumnerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.930, -86.200
Local media reported tree limbs up to 3 inches in diameter were blown down.
Thunderstorm Wind, Berrien
- When
- August 2, 5:20 PM EST to 5:21 PM EST
- Where
- Berrien County, 1.72 mi SE of Hinchman
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.950, -86.410
The public reported a 12 inch diameter tree limb was blown down.
Thunderstorm Wind, Cass
- When
- August 2, 6:10 PM EST to 6:11 PM EST
- Where
- Cass County, 1.03 mi E of Edwardsburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.800, -86.060
Emergency management officials reported three trees were blown down onto power lines in different parts of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780413, 780414, 780415, 780416, 780417, 780418.